Alert archive / California / Red Flag Warnings in 2009

Red Flag Warning 3, NWS San Diego, CA

September 30, 20094 counties in California

NWS San Diego, CA issued this red flag warning at Sep 30, 2009, 1:29 PM PDT for 4 counties in California. It took effect at Sep 30, 2009, 9:00 PM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2009, 1:29 PM PDT (20:29 UTC)
In effect from
Sep 30, 2009, 9:00 PM PDT
Expired
Oct 1, 2009, 6:00 PM PDT
In force
21 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSGX 302029
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
129 PM PDT WED SEP 30 2009

...THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING...

.SURFACE HIGH PRESSURE WILL MOVE INTO THE GREAT BASIN TONIGHT AND
THURSDAY. THIS WEATHER PATTERN WILL RESULT IN WEAK TO MODERATE
STRENGTH SANTA ANA WINDS FOR ABOUT 9 TO 18 HOURS...BETWEEN THIS
EVENING AND EARLY THURSDAY AFTERNOON. WIND GUSTS DURING THIS
PERIOD WILL MOSTLY RANGE BETWEEN 25 TO 35 MPH...BUT THE MORE WIND
PRONE AREAS MAY GUST TO 50 MPH. THE HUMIDITY IS ALREADY BELOW 15
PERCENT AT MOST MOUNTAIN AND DESERT LOCATIONS. LITTLE TO NO
RECOVERY OF HUMIDITY IS EXPECTED TONIGHT...AND RELATIVE HUMIDITY
SHOULD FALL BELOW 10 PERCENT ON THURSDAY FOR 9 TO 12 HOURS AT MOST
LOCATIONS... INCLUDING PARTS OF THE COASTAL PLAIN.

CAZ242-248-255-257-011030-
/O.UPG.KSGX.FW.A.0002.091001T0400Z-091002T0100Z/
/O.NEW.KSGX.FW.W.0003.091001T0400Z-091002T0100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
129 PM PDT WED SEP 30 2009

...RED FLAG WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM PDT
THURSDAY FOR WINDS GUSTING 35 MPH OR HIGHER AND RELATIVE HUMIDITY
AT OR BELOW 15 PERCENT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM PDT
THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS 35 MPH WILL DEVELOP
TONIGHT AND CONTINUE INTO THURSDAY AFTERNOON. LOCAL GUSTS BETWEEN
40 AND 50 MPH ARE POSSIBLE IN THE MOST WIND PRONE AREAS THURSDAY
MORNING. THE RELATIVE HUMIDITY WILL DROP TO 10 PERCENT FOR 9 TO
12 HOURS ON THURSDAY.

EAST WINDS 5 TO 15 MPH AND VERY POOR RECOVERY OF HUMIDITY ARE EXPECTED
THURSDAY NIGHT. THE HUMIDITY MAY DROP BELOW 10 PERCENT AGAIN ON
FRIDAY FOR 3 TO 6 HOURS. HOWEVER INCREASING HUMIDITY IS FORECAST
FOR FRIDAY AFTERNOON AS THE WIND SHIFTS DIRECTION TO SOUTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CAZ250-256-258-011030-
/O.UPG.KSGX.FW.A.0002.091001T1000Z-091002T0100Z/
/O.NEW.KSGX.FW.W.0003.091001T1000Z-091002T0100Z/
SAN DIEGO COUNTY INLAND VALLEYS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO
NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS-
INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE
CLEVELAND NATIONAL FOREST-
129 PM PDT WED SEP 30 2009

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 6 PM PDT THURSDAY FOR
NORTHEAST TO EAST WINDS GUSTING 35 MPH OR HIGHER AND RELATIVE HUMIDITY
BELOW 15 PERCENT FOR 6 OR MORE HOURS...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 6 PM PDT THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

NORTHEAST TO EAST WINDS OF 15 TO 25 MPH WITH GUSTS 35 TO 45 MPH
WILL DEVELOP EARLY THURSDAY MORNING AND CONTINUE INTO THURSDAY
AFTERNOON. THE RELATIVE HUMIDITY WILL DROP TO 10 PERCENT OR LESS
FOR 9 TO 12 HOURS ON THURSDAY.

EAST WINDS 5 TO 15 MPH AND VERY POOR RECOVERY OF HUMIDITY ARE EXPECTED
THURSDAY NIGHT. THE HUMIDITY MAY DROP BELOW 10 PERCENT AGAIN ON
FRIDAY FOR 3 TO 6 HOURS. HOWEVER INCREASING HUMIDITY IS FORECAST
FOR FRIDAY AFTERNOON AS THE WIND SHIFTS DIRECTION TO SOUTHWEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS86 KSGX 010955
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
255 AM PDT THU OCT 1 2009

...RED FLAG WARNING FOR THE MOUNTAINS...INLAND VALLEYS AND ORANGE
COUNTY COASTAL AREAS UNTIL 6 PM TODAY FOR LOCAL GUSTY WINDS AND
LOW RELATIVE HUMIDITY...

.SURFACE HIGH PRESSURE IN THE GREAT BASIN WILL RESULT IN WEAK TO
MODERATE SANTA ANA WINDS THIS MORNING...SLOWLY DECREASING THIS
AFTERNOON AND EVENING. WIND GUSTS DURING THIS PERIOD WILL MOSTLY
RANGE BETWEEN 25 TO 35 MPH...BUT THE MORE WIND PRONE AREAS MAY
GUST TO 50 MPH. THE WARM...DRY OFFSHORE FLOW WILL CAUSE THE
RELATIVE HUMIDITY TO FALL BELOW 10 PERCENT IN MANY AREAS.

CAZ242-248-255-257-020100-
/O.CON.KSGX.FW.W.0003.000000T0000Z-091002T0100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
255 AM PDT THU OCT 1 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR LOCAL GUSTY WINDS AND LOW RELATIVE HUMIDITY...

NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS 35 MPH WILL DEVELOP
THIS MORNING. LOCAL GUSTS BETWEEN 40 AND 50 MPH ARE POSSIBLE IN
THE MOST WIND PRONE AREAS. WINDS WILL SLOWLY DECREASE THIS
AFTERNOON. THE RELATIVE HUMIDITY WILL DROP TO 10 PERCENT OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM WEATHER WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CAZ250-256-258-020100-
/O.CON.KSGX.FW.W.0003.091001T1000Z-091002T0100Z/
SAN DIEGO COUNTY INLAND VALLEYS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO
NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS-
INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE
CLEVELAND NATIONAL FOREST-
255 AM PDT THU OCT 1 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR LOCAL GUSTY WINDS AND LOW RELATIVE HUMIDITY...

NORTHEAST TO EAST WINDS OF 15 TO 25 MPH WITH GUSTS 35 TO 45 MPH
WILL DEVELOP THIS MORNING. WINDS WILL SLOWLY DECREASE THIS
AFTERNOON. THE RELATIVE HUMIDITY WILL DROP TO 10 PERCENT OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM WEATHER WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ATKIN
000 
WWUS86 KSGX 020044
RFWSGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
544 PM PDT THU OCT 1 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING...

.DRY OFFSHORE WINDS HAVE DECREASED THIS AFTERNOON ACROSS THE
REGION AND HUMIDITY WILL BEGIN TO RISE AFTER SUNSET. 

CAZ242-248-255-257-020145-
/O.EXP.KSGX.FW.W.0003.000000T0000Z-091002T0100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF
THE SAN BERNARDINO NATIONAL FOREST-SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
544 PM PDT THU OCT 1 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING. 

$$

CAZ250-256-258-020145-
/O.EXP.KSGX.FW.W.0003.000000T0000Z-091002T0100Z/
SAN DIEGO COUNTY INLAND VALLEYS-RIVERSIDE COUNTY MOUNTAINS-
INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO
NATIONAL FOREST-SAN DIEGO COUNTY MOUNTAINS-
INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE
CLEVELAND NATIONAL FOREST-
544 PM PDT THU OCT 1 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING. 

$$

MM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Sep 30, 9:30 AM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 30, 9:30 AM PDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED SEP 30 2009

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE OUT OF CALIFORNIA
TODAY AND STRONG WINDS IN THE MOUNTAINS AND DESERTS WILL DECREASE.
THE FLOW WILL TURN OFFSHORE AND CLEAR THE SKIES. THURSDAY WILL BE
WARMER AND VERY DRY ESPECIALLY WEST OF THE MOUNTAINS AND GUSTY
OFFSHORE WINDS ARE EXPECTED THROUGH THE MOUNTAIN PASSES. ANOTHER
DEEP LOW PRESSURE TROUGH WILL SETTLE OVER THE REGION OVER THE
WEEKEND AND NEXT WEEK...BRINGING A SLIGHT CHANCE OF SHOWERS SUNDAY
AND COOL UNSETTLED WEATHER THROUGH AT LEAST NEXT WEDNESDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

LOW CLOUDS ARE MAINLY CONFINED TO THE SAN DIEGO COAST AND VALLEYS
THIS MORNING IN THE WAKE OF YESTERDAYS TROUGH. SURFACE HIGH PRESSURE
IS BEGINNING TO MOVE INTO THE GREAT BASIN AND LOCAL SURFACE PRESSURE
GRADIENTS ARE ALREADY TRENDING OFFSHORE.

IT WILL BE MILD TODAY WITH MOSTLY CLEAR SKIES AS THE TROUGH MOVES
EAST...THEN MUCH WARMER WEST OF THE MOUNTAINS THURSDAY AS OFFSHORE
FLOW DEVELOPS. PRESSURE GRADIENTS PEAK THURSDAY MORNING WITH ABOUT
-4 TO -5 MB ACROSS THE MOUNTAINS...AND 850 MB TEMP GRADIENTS PEAK AT
ABOUT 4C TO 5C. THE LATEST NAM GUIDANCE INDICATES 925 MB WINDS OF
ABOUT 25 KNOTS BELOW THE CAJON PASS AND ACROSS THE WESTERN INLAND
EMPIRE AFTER 09Z...THEN BELOW THE PASSES AND CANYONS OF SAN DIEGO
COUNTY AFTER 12Z. THIS SUPPORTS SUSTAINED WINDS OF 20-25 MPH WITH
LOCAL GUSTS IN EXCESS OF 40 MPH IN THE USUAL LOCATIONS. RH WILL DROP
INTO THE SINGLE DIGITS AND TEMPERATURES WILL JUMP UP INTO THE 80S
AND LOW 90S WEST OF THE MOUNTAINS. THE COMBINATION OF GUSTY WINDS
AND LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

THE OFFSHORE FLOW WILL BE SHORT LIVED AS ONSHORE FLOW REDEVELOPS
OVER THE AREA BY FRIDAY AFTERNOON. THIS WILL BRING COOLING TO THE
COASTAL AREAS...BUT IT WILL REMAIN WARM AND DRY IN THE INLAND
VALLEYS AND DESERTS. LOW CLOUDS AND FOG WILL RETURN TO THE COAST
FRIDAY NIGHT.

A DEEP LOW PRESSURE SYSTEM WILL DEVELOP OVER THE PAC N.W. EARLY
SATURDAY AND THEN DROP SOUTHWARD INTO THE WESTERN U.S. DURING THE
WEEKEND THROUGH THE EARLY PART OF NEXT WEEK. THIS WILL BRING A
SIGNIFICANT COOLING TREND...GUSTY ONSHORE WINDS IN THE MOUNTAINS AND
DESERTS...AND A DEEPER MARINE LAYER WITH LOW CLOUDS SPREADING ALL
THE WAY UP INTO THE COASTAL MOUNTAINS SLOPES. THERE IS ALSO JUST
ENOUGH MOISTURE TO MENTION A SLIGHT CHANCE OF LIGHT SHOWERS. SUNDAY
AND MONDAY WILL BE THE COOLEST DAYS WITH TEMPERATURES WELL BELOW
SEASONAL AVERAGES. THE TROUGH WEAKENS BUT HANGS BACK OFF THE COAST
THROUGH WEDNESDAY FOR A CONTINUATION OF COOL TO MILD WEATHER ACROSS
THE REGION.

&&

.AVIATION...
301400Z...MARINE LAYER THIS MORNING RANGES FROM AROUND 2500 FEET
NEAR KSAN TO 4000 FEET OVER THE INLAND AREAS BUT THE MARINE LAYER IS
WEAK AND DISRUPTED. SCATTERED TO BROKEN AREAS OF STRATOCU WITH BASES
BETWEEN 2500 AND 4000 FEET MSL SHOULD BECOME MOSTLY SCATTERED BY
EARLY AFTERNOON. STRATUS COULD FILL BACK IN AFTER SUNSET BUT SHOULD
CLEAR OUT RAPIDLY BEFORE SUNRISE ON THURSDAY AS OFFSHORE STRENGTHENS
OVER THE AREA.

ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH THURSDAY.

OFFSHORE FLOW WILL BRING LOCAL GUSTY NORTHEAST WINDS THROUGH AND
BELOW MOUNTAIN PASSES AND CANYONS WITH ASSOCIATED UP AND DOWN DRAFTS
AND LOW LEVEL WIND SHEAR...ESPECIALLY VICINITY OF KONT LATE TONIGHT
AND THURSDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FOR TONIGHT THROUGH THURSDAY AFTERNOON...SEE
LAXRFWSGX.

&&

PUBLIC...SCV
AVIATION...HORTON
FIRE WEATHER...BALFOUR
Hazardous weather outlook, Sep 30, 4:00 AM PDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED SEP 30 2009

CAZ042-048-050-055-056-057-058-010000-
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT WED SEP 30 2009

.DAY ONE...TODAY THROUGH TONIGHT

FIRE WEATHER WATCH IN EFFECT TONIGHT FOR GUSTY WINDS AND LOW
HUMIDITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER WATCH IN EFFECT THURSDAY FOR GUSTY WINDS AND LOW
HUMIDITY.

STRONG ONSHORE WINDS ARE EXPECTED SATURDAY AND SUNDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM
NNNN

Nearby

Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.